Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 225, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 3, 2008, 6:40 PM EDT for Calhoun County, South Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2008, 6:40 PM EDT (22:40 UTC)
- Expired
- Aug 3, 2008, 7:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Calhoun County, SC
The radar
The Columbia radar (KCAE), 45 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 7:00 PM EDT | TSTM WND DMG | 4 Wnw St. Matthews, SC | SEVERAL TREES DOWN IN THE 4000 BLOCK OF US HWY 176/OLD STATE ROAD. REPORTED BY CALHOUN SHERIFFS OFFICE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1646 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 032240
SVRCAE
SCC017-032330-
/O.NEW.KCAE.SV.W.0225.080803T2240Z-080803T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
640 PM EDT SUN AUG 3 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 730 PM EDT
* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTHWEST OF ST. MATTHEWS...OR ABOUT 15 MILES NORTH OF BROOKDALE...
AND MOVING SOUTHEAST AT 14 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CAMERON AND ST.
MATTHEWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3348 8066 3350 8069 3352 8069 3360 8080
3361 8088 3370 8103 3373 8100 3374 8094
3375 8092 3377 8094 3380 8088 3366 8055
3365 8054
TIME...MOT...LOC 2240Z 308DEG 12KT 3372 8088
$$1 follow-up statement
000
WWUS52 KCAE 032311
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
711 PM EDT SUN AUG 3 2008
SCC017-032330-
/O.CON.KCAE.SV.W.0225.000000T0000Z-080803T2330Z/
CALHOUN SC-
711 PM EDT SUN AUG 3 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR CALHOUN COUNTY...
AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ST. MATTHEWS...OR ABOUT 10 MILES NORTHEAST OF
BROOKDALE...MOVING SOUTHEAST AT 16 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMERON
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3348 8066 3350 8069 3352 8069 3360 8080
3362 8087 3361 8088 3368 8099 3371 8096
3377 8081 3365 8054
TIME...MOT...LOC 2311Z 309DEG 14KT 3363 8074
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:54 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 3, 2:54 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 254 PM EDT SUN AUG 3 2008 .SYNOPSIS... A WEAK FRONTAL BOUNDARY OVER THE AREA WILL DISSIPATE OVERNIGHT. HIGH PRESSURE MONDAY WILL KEEP HOT HUMID CONDITIONS MONDAY THROUGH TUESDAY WITH A FEW AFTERNOON AND EVENING THUNDERSTORMS PROVIDING ONLY TEMPORARY RELIEF FROM THE HEAT. A COLD FRONT WILL APPROACH WEDNESDAY AND THURSDAY BRINGING MORE SHOWERS AND THUNDERSTORMS AND SLIGHTLY COOLER CONDITIONS. && .NEAR TERM /THROUGH TONIGHT/... A WEAK FRONTAL BOUNDARY WILL DISSIPATE OVERNIGHT. IT WILL PROVIDE A TRIGGER FOR A FEW SHOWERS AND THUNDERSTORMS. MOST OF THE ACTIVITY WILL BE IN THE SOUTHERN PART OF THE AREA TO THE SOUTH OF THE CAE METRO AREA. WILL GO CHANCE IN THE SOUTH AND SLIGHT CHANCE NORTH AND CENTRAL PARTS INCLUDING CAE. AIRMASS STILL UNSTABLE LATE THIS AFTERNOON AND EARLY THIS EVENING. LAPS CAPES 1500-2500 J/KG NORTH AND CENTRAL UP TO 2500-3500 IN THE SOUTH. LAPS LIS -4/-6. SPC HAS EXTREME SOUTHERN PART OF CAE CWA IN SLIGHT RISK. DYNAMICS NOT AS STRONG THIS AFTERNOON AS THOSE OF YESTERDAY BUT THE POSSIBILITY REMAINS FOR ISOLD SEVERE STORMS. LATER ON AROUND 10 PM...AFTER SUN HAS GONE DOWN..THINGS SHOULD QUIET DOWN. WILL TAKE EVERYTHING OUT AT THAT TIME. ANOTHER WARM MUGGY NIGHT WITH LOWS IN THE LOWER TO MID 70S. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... HIGH PRESSURE WITH VERY WARM AND HUMID CONDITIONS MONDAY AND TUESDAY. SHORT WAVE DROPS SOUTHEAST IN UPPER FLOW MONDAY AFTERNOON AND SHOULD GIVE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE LATE AFTERNOON AND EARLY EVENING HOURS. AFTERNOON HIGHS PRETTY HOT WITH UPPER 90S MONDAY AND NEAR 100 TUESDAY. DEWPOINTS JUST LOW ENOUGH IN UPPER 60S TO NEAR 70 MONDAY AFTERNOON TO KEEP HEAT INDICES JUST BELOW 105 ADVY CRITERIA. CRITERIA MAY BE REACHED TUESDAY AFTERNOON AS THIS PERIOD APPEARS TO BE THE HOTTEST DAY. WILL HAVE TO WATCH NEXT 24 HOURS. THEN DECIDE IF A HEAT ADVY IS NEEDED. WITH ATMOSPHERE UNSTABLE TUESDAY AFTERNOON...DECIDED TO GO WITH ISOLD AFTERNOON AND EVENING THUNDERSTORMS. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... LONG WAVE UPPER TROUGH NEAR THE EAST COAST STRENGTHENS DURING THE PERIOD AND SUPPRESSES THE UPPER RIDGE TO THE WEST. SOME ENERGY SLIDES TO THE SOUTHEAST IN THE UPPER NORTHWEST FLOW TOWARD SOUTH CAROLINA WEDNESDAY AND THURSDAY. THIS SHOULD BE ENOUGH TO GO CHANCE OR SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THOSE PERIODS. AN UPPER LOW MOVES SOUTHEAST ACROSS THE GREAT LAKES REGION FRIDAY THROUGH SUNDAY AND BRINGS MORE ENERGY TO AREA. MIXTURE OF HPC AND MOS GUIDANCE USED DURING EXTENDED PERIOD. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... ATMOSPHERE IS QUICKLY BECOMING QUITE UNSTABLE AGAIN THIS AFTERNOON. THERE IS A CONVERGENCE BOUNDARY BISECTING THE AREA AND COULD BECOME THE FOCUS OF CONVECTION BY 21Z...AFFECTING MANY OF THE TERMINALS. VISIBLE IMAGERY SHOWING DEVELOPING CUMULUS CLOUDS AND LIGHT WINDS EVIDENT ALOFT...AND THEREFORE STORMS THAT DEVELOP WILL LIKELY BE SLOW MOVING. WILL CARRY CB EXTENSION IN ALL TERMINALS DURING THE 21Z- 03Z TIME FRAME AS THIS IS MOST LIKELY WHEN CONVECTION WILL OCCUR. WILL ALSO INCLUDE A TEMPO GROUP FOR THUNDER AT AGS/DNL BETWEEN 22Z-01Z. EXPECT CONVECTIVE DEBRIS CLOUDS LATER TONIGHT AND THIS IS REFLECTED IN A BROKEN MID LEVEL DECK OF CLOUDS THROUGH EARLY MORNING. WINDS WILL BECOME MORE SOUTHWESTERLY MID MORNING MONDAY. EXTENDED AVIATION OUTLOOK...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE MONDAY AFTERNOON. PROBABILITY OF OCCURRENCE AT ANY GIVEN TAF LOCATION IS LOW AT THIS TIME. THERE IS A BETTER CHANCE FOR THUNDERSTORMS THURSDAY WHEN A FRONTAL BOUNDARY PUSHES INTO THE AREA DURING THE AFTERNOON...POSSIBLY BRINGING MVFR VISIBILITIES. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...07 NEAR TERM...07 SHORT TERM...07 LONG TERM...07 AVIATION...23
Hazardous weather outlook, Aug 3, 5:03 AM EDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 503 AM EDT SUN AUG 3 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 503 AM EDT SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE IS EXPECTED TO BUILD EASTWARD BY THE MIDDLE OF THE WEEK. AFTERNOON TEMPERATURES WILL CLIMB INTO THE UPPER 90S WITH HIGH HUMIDITY VALUES. HEAT INDEX VALUES COULD RANGE FROM 105 TO 109 DEGREES TUESDAY THROUGH THURSDAY. HEAT ADVISORIES MAY BE ISSUED FOR THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Aug 3, 2:46 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 7 SE LANCASTER 34.65N 80.69W
08/02/2008 LANCASTER SC PUBLIC
PUBLIC REPORTED TREES DOWN ALONG HWY 903.
&&
HCLocal storm report, Aug 3, 5:14 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT SUN AUG 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG CHAPIN 34.17N 81.35W
08/02/2008 LEXINGTON SC NWS EMPLOYEE
NATIONAL WEATHER SERVICE EMPLOYEE OBSERVED SEVERAL TREES
DOWN IN THE CHAPIN AREA. TREE DOWN ON A HOUSE AT STONEY
POINT SUBDIVISION IN CHAPIN.
&&
DSSpecial weather statement, Aug 3, 5:46 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 546 PM EDT SUN AUG 3 2008 SCZ027-037-032215- CALHOUN-LEXINGTON- 546 PM EDT SUN AUG 3 2008 ...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN AND LEXINGTON COUNTIES... AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GASTON...OR 10 MILES SOUTHEAST OF RED BANK...MOVING SOUTHEAST AT 9 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Aug 3, 6:15 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 615 PM EDT SUN AUG 3 2008 SCZ027-028-037-032245- CALHOUN-LEXINGTON-RICHLAND- 615 PM EDT SUN AUG 3 2008 ...A STRONG THUNDERSTORM WAS AFFECTING NORTHERN CALHOUN...SOUTHERN LEXINGTON...AND SOUTHERN RICHLAND COUNTIES... AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES EAST OF GASTON...OR 13 MILES SOUTHEAST OF CAYCE...MOVING SOUTHEAST AT 16 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:14 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 61 min |
| Aug 2, 8:46 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Newberry, Richland, Saluda | 59 min |
| Aug 2, 9:10 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lee, Sumter | 65 min |
| Aug 2, 9:45 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Newberry, Richland, Saluda | 30 min |
| Aug 2, 10:15 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Lexington, Orangeburg and 2 more | 60 min |
| Aug 2, 11:42 PM EDT | Areal Flood Advisory | CAE | Richland | 78 min |
| Aug 3, 12:21 AM EDT | Severe Thunderstorm Warning | CAE | Aiken | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.